Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 38, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 25, 2001, 4:29 PM EDT for Orange County, Person County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2001, 4:29 PM EDT (20:29 UTC)
- Expired
- May 25, 2001, 5:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Orange County, NC, Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 80 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
707 WUUS52 KRAH 252031 SVRRAH NCC135-145-252100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 429 PM EDT FRI MAY 25 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PERSON COUNTY IN NORTH CAROLINA * UNTIL 500 PM EDT * AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF ROXBORO...OR ABOUT 12 MILES NORTH OF HILLSBOROUGH...MOVING NORTHEAST AT 50 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... ROXBORO BUSHY FORK THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. $$ SB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:28 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, May 25, 2:28 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 228 PM EDT FRI MAY 25 2001 NEAR TERM... SURFACE OBS ARE GIVING MIXED SIGNALS FOR INITIATION OF DEEP CONVECTION THIS AFTERNOON. AREAS OF LOW DEW POINT AIR SOUTH AND EAST WILL INHIBIT CONVECTIVE GROWTH. VISIBLE SATELLITE IMAGERY SHOW A PATTERN OF CLOUD STREETS INDICATING A STABLE LAYER...LIKELY CAPPING CONVECTION AT THIS TIME IN THE EASTERN 2/3RDS. EASTERN EDGE OF THIS CAPPING STABLE LAYERS APPEARS TO BE JUST EAST OF I-95. WITH THE COLD FRONT DRIFTING EAST OF THE MOUNTAINS THIS EVENING...THE BROAD CONVERGENCE ZONE OVER CENTRAL NC IS EXPECTED TO SHARPEN AS DEPICTED BY THE LATEST RUC OUTPUT. THIS SHOULD PROVIDE SUFFICIENT LIFT...THOUGH QUESTIONABLE AMOUNTS OF MOISTURE...FOR DEEP CONVECTION AND A LINK TO STRONGER DYNAMICS ALOFT. A 40-60 PERCENT CHANCE OF RAIN FROM SHOWERS AND THUNDERSTORMS WILL BE ADVERTISED FOR TONIGHT...WITH A CONTINUED MENTION OF POSSIBLE SEVERITY AND AN EXPECTED WATCH FROM SPC. SATURDAY... ANOTHER SHORT WAVE ROUNDING THE BEND FROM THE GREAT PLAINS SHOULD ARRIVE AT MAX HEATING TIME AGAIN SATURDAY FOR THE POTENTIAL OF STRONG...POSSIBLY SEVERE...THUNDERSTORMS. HOWEVER...AS THE CASE TODAY...THE PRIMARY MOISTURE SOURCE REGIONS...GULF AND GULF STREAM ATLANTIC...REMAINED "RIDGED OFF" AT 850 MB. A LIMITED LOW LEVEL MOISTURE SUPPLY SHOULD KEEP CONVECTION SCATTERED RATHER THAN WIDESPREAD FOR SATURDAY. SUNDAY AND BEYOND... MODELS TEND TO STABILIZE THE AIRMASS FOR SATURDAY NIGHT AND SUNDAY. PREDOMINANT WESTERLY COMPONENT AT 850 MB SHOULD KEEP DEEP CONVECTION WIDELY SCATTERED LATE SUNDAY AND EARLY SUNDAY NIGHT. THE UPPER LEVEML LOW AND ASSOCIATED COLD POOL DRIFT NORTHWARD STARTING MONDAY THAT AGAIN SHOULD KEEP DEEP CONVECTION WIDELY SCATTERED AND LIMITED TO LATE DAY HOURS. MAX/MIN TEMPERATURES WILL STAY CLOSE TO CLIMATOLOGY. .RAH...NONE. RFG
In the hours before
Special weather statement, May 25, 11:10 AM EDT, 5 hours 19 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-252200- SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA NATIONAL WEATHER SERVICE RALEIGH NC 1110 AM EDT FRI MAY 25 2001 ALAMANCE-ANSON-CHATHAM-CUMBERLAND-DAVIDSON-DURHAM-EDGECOMBE-FORSYTH- FRANKLIN-GRANVILLE-GUILFORD-HALIFAX-HARNETT-HOKE-JOHNSTON-LEE- MONTGOMERY-MOORE-NASH-ORANGE-PERSON-RANDOLPH-RICHMOND-SAMPSON- SCOTLAND-STANLY-VANCE-WAKE-WARREN-WAYNE-WILSON- ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH CAROLINA BETWEEN 2 PM AND 10 PM THIS AFTERNOON AND EVENING... .SKYWARN SPOTTERS... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS CENTRAL NORTH CAROLINA INCLUDING THE TRIAD...AND ESPECIALLY THE RALEIGH-DURHAM...AND FAYETTEVILLE AREAS FROM MID AFTERNOON TO THE LATE EVENING HOURS. SPOTTERS ARE ENCOURAGED TO IMMEDIATELY REPORT ANY THREATENING WEATHER TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... WARM SOUTHERLY WINDS WILL CONTINUE OVER THE AREA AHEAD OF A COLD FRONT AND STRONG UPPER LEVEL WINDS. THE COLD FRONT WILL MOVE INTO CENTRAL NORTH CAROLINA THIS EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT THIS AFTERNOON AND CONTINUE IN THE EAST THROUGH THIS EVENING. THE STRONGEST AND MOST PERSISTENT STORMS ARE LIKELY NEAR A LINE FROM LAURINBURG THROUGH FAYETTEVILLE TO THE RALEIGH-DURHAM AND OXFORD-HENDERSON AREAS. .HAZARDOUS WEATHER DETAILS... COOLER AIR AND STRONGER WINDS ALOFT WILL MAKE THE ATMOSPHERE INCREASINGLY UNSTABLE THIS AFTERNOON. THIS WILL CREATE A FAVORABLE ENVIRONMENT FOR STRONG TO POSSIBLY SEVERE STORMS. THE GREATEST THREAT IS EXPECTED TO BE BETWEEN 2 PM AND 10 PM. STRONG DOWNBURST WINDS IN EXCESS OF 60 MPH AND HAIL NEAR 1 INCH OR GREATER IN DIAMETER WILL BE THE MAIN DANGERS WITH THESE STORMS...ALTHOUGH AN ISOLATED TORNADO IS ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR POSSIBLE SEVERE WEATHER WATCHES AND WARNINGS. RFG
Special weather statement, May 25, 1:40 PM EDT, 2 hours 49 minutes before
NCZ010-011-026>028-041>043-077-078-088-089-252330- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 140 PM EDT FRI MAY 25 2001 CUMBERLAND-EDGECOMBE-FRANKLIN-HALIFAX-HARNETT-JOHNSTON-NASH-SAMPSON- WAKE-WARREN-WAYNE-WILSON- ...SMOKE FROM FLORIDA FOREST FIRES IS DRIFTING NORTH TOWARD CENTRAL EASTERN NORTH CAROLINA AND IS APT TO CAUSE REDUCED VISIBILITY AND POOR AIR QUALITY THIS EVENING... SMOKE FROM FOREST FIRES IN NORTHERN FLORIDA IS DRIFTING NORTHWARD ON SOUTHERLY WINDS THIS AFTERNOON. THE DENSE SMOKE PLUME HAS DRIFTED THROUGH THE COASTAL PLAIN OF SOUTH CAROLINA CAUSING SURFACE VISIBILITY TO DROP TO ONE HALF MILE IN SOME PLACES. THE SMOKE PLUME IS ON A COURSE TO ARRIVE NEAR FAYETTEVILLE AND CLINTON BY 500 PM THIS EVENING...SMITHFIELD AND GOLDSBORO BY 600 PM...AND MAY CONTINUE NORTHWARD TO AFFECT AREAS FROM NEAR RALEIGH TO TARBORO AND ROANOKE RAPIDS LATER THIS EVENING. SHOWERS AND THUNDERSTORMS MAY WASH OUT AND DILUTE THE SMOKE PLUME BEFORE IT ARRIVES OR MAY PUSH THE PLUME FURTHER EAST. BUT RESIDENTS IN THE AREAS FROM RALEIGH AND FAYETTEVILLE EAST THROUGH THE COASTAL PLAIN...INCLUDING AREAS ALONG INTERSTATE 9M5...SHOULD BE AWARE OF THE POTENTIAL OF REDUCED VISIBILITY AND POOR AIR QUALITY DUE TO SMOKE THIS EVENING. PEOPLE WITH RESPIRATORY PROBLEMS MAY WANT TO STAY INDOORS THIS EVENING UNTIL THIS SMOKE EPISODE HAS PASSED. RFG
Local storm report, May 25, 4:22 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
422 PM EDT FRI MAY 25 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM PINETOPS NC .75 INCH HAIL
05/25/01 EDGECOMBE *** 0 DEAD, 0 INJ ***
DIME SIZE HAIL IN PINETOPS
REPORTED BY LADW
ENFORCEMENT.The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 4:05 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 25 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.